• Has anyone had the chemo drug, Taxotere? What side effects did you experience? Lifting of the nails from the nail bed?

    Asked by papayagirl on Sunday, March 4, 2012

    Has anyone had the chemo drug, Taxotere? What side effects did you experience? Lifting of the nails from the nail bed?

    13 Answers from the Community

    13 answers
    • PinkD's Avatar
      PinkD

      OH, yeah...and when I first started asking about that at oncologist visits they looked at me like I was crazy! Finally, maybe a year after the symptoms began, a new nurse practitioner said to me, "Oh, yeah, Taxol toes!" It felt good to know that someone knew what was going one--but unfortunately no one was able to tell me what to do about it. I never lost any fingernails and they were back to normal within a year (maybe less, I don't remember for sure). But I did and have continued to lose big toe nails, even now, 6 years later! They had me take B6 and glutamine to prevent neuropathy and I guess it must have helped since I didn't have either of those side effects.

      over 5 years ago
    • papayagirl's Avatar
      papayagirl

      Hi PinkD, So glad someone knew what I was talking about. the nail thing sounds dreadful but my oncologist gave me a solution or at least try. This doesn't sound great but it's worth a try. She said I would keep my hands and feet in ice water during the length of the treatment (3 hours)? Ouch. But the alternative sounds worse.
      So, I will agree to try it.

      I'm shocked you are still having trouble 6 years later. It must be a terrible drug. She switched me from Taxol because I popped up with some sort of heart problem. Don't know what but it's scary. Will see cardiologist soon.

      Thanks for responding...so far no one else has. Best fo luck to you.

      over 5 years ago
    • nancyjac's Avatar
      nancyjac

      I have been taking taxotere (1 more to go) and my nails are the least of my side effects. After my 4th treatment, I got a little discoloration under my nails (more pink than white) and at this point they do seem slightly loose in that they pull away from the skin slightly. But I will take losing my nails any day over the side effects that actually make me feel bad.

      over 5 years ago
    • papayagirl's Avatar
      papayagirl

      Nancyjac, I'm sorry to hear you are having a tough time. Can you explain what other side-effects you are referring to? I am already fearing all of them but it would help me to know what else I might expect.

      Thank you for responding and congratulations that you have only one more taxotere treatment left....you have survived the worst, I hope.

      over 5 years ago
    • nancyjac's Avatar
      nancyjac

      My chemo regimen is a 3 week cycle. I get taxotere, carboplatin, and herceptin on day 1 of each cycle. On day 2 I get a shot of Neulasta to help rebuild the neutrofils in my bone marrow. On day 3 I start feeling achy all over (both from the taxotere and the neulasta). Day 4 and 5 are usually the worst days with all over soreness, chills, nasal congestion....generally flu like symptoms. Day 6 the general achiness is better but the digestive side effects kick in....diarrhea, abdominal cramps, indigestion, nasty taste in mouth and throat. That usually lasts until about day 9 or 10, but it is a little better each day. Day 8 and 15 I get another herceptin infusion.

      Don't fear the side effects....they are what they are and they will pass. But do be aware of them. There is a lot your oncologist can recommend/prescribe to make them more manageable. And of course everyone's body is different so your side effects even from the same drug may be different.

      over 5 years ago
    • nancyjac's Avatar
      nancyjac

      My chemo regimen is a 3 week cycle. I get taxotere, carboplatin, and herceptin on day 1 of each cycle. On day 2 I get a shot of Neulasta to help rebuild the neutrofils in my bone marrow. On day 3 I start feeling achy all over (both from the taxotere and the neulasta). Day 4 and 5 are usually the worst days with all over soreness, chills, nasal congestion....generally flu like symptoms. Day 6 the general achiness is better but the digestive side effects kick in....diarrhea, abdominal cramps, indigestion, nasty taste in mouth and throat. That usually lasts until about day 9 or 10, but it is a little better each day. Day 8 and 15 I get another herceptin infusion.

      Don't fear the side effects....they are what they are and they will pass. But do be aware of them. There is a lot your oncologist can recommend/prescribe to make them more manageable. And of course everyone's body is different so your side effects even from the same drug may be different.

      over 5 years ago
    • nancyjac's Avatar
      nancyjac

      Sorry about the double posting....got some sort of server error message the first time so I resubmitted and I guess it posted it both times.

      over 5 years ago
    • papayagirl's Avatar
      papayagirl

      Thank you for your detailed response. I now know what to expect. I'm hoping it won't interfere with my work. I'm only working about 10 hours a week but it's intense work face-to-face with therapy clients. Having digestive problems on the 2 days I see them (Day 6 and 7) would not do at all! Still, it will be as it is. I'll just have to wait and see what my unique experience is of the treatments.

      over 5 years ago
    • nancyjac's Avatar
      nancyjac

      The good news (if there is such a thing) about taxatore side effects is that they are highly predictable. So once you have had your first treatment and established which side effect you get and when, you can pretty much count on them being the same and for the same duration each cycle which has helped me a lot in planning and scheduling. I work 3 days/week and have been fortunate in that I can either work from home or adjust my work schedule to work around the days that it would interfere with my work. I also try to be caught up on any errands and such before each cycle so that I don't have anything else pressing that needs to get done the days I don't feel well.

      over 5 years ago
    • papayagirl's Avatar
      papayagirl

      Thanks, Nancyjac. That helps a lot. Predictability is a great gift under the circumstances, so at least I'll know what my better days will be.

      over 5 years ago
    • lbardos' Avatar
      lbardos

      I also did the Taxotere/Carboplatin/Herceptin regimen. I finished the Taxotere and Carboplatin in August and I have 2 more months of the Herceptin.

      Yes, I too had the nail problem. With each infusion, the base of my nails would throb. My nails became really, bumpy and thin. Half way through, I started getting the nail lifting. After it was over, I lost the toenail on my big toe. Fortunately, this doesn't seem to be permanent. The bumps in my nails are gone and the areas that had lifted from the nail bed have grown out. They are still really thin and continue to rip and tear. The toenail has grown out about 1/2 way. I went to a podiatrist regarding the toenail. He said it would take about 10 months for the nail to completely grow out.

      The side effects are miserable, but manageable. Good luck!

      over 5 years ago
    • lamyrasp's Avatar
      lamyrasp

      I took Taxol and had some darkening of the nails but did not have any lifting from the nail beds. My fingernails were very dark and looked terrible, but after treatment, the dark spots grew out rather quickly and they are now back to normal..I am 7 months past chemo. My toenails, however, still have some of the darks spots as they seem to grow more slowly.

      about 5 years ago
    • teddyfuzz's Avatar
      teddyfuzz

      Hi papayagirl. How are you doing? Good, I hope.

      almost 5 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy


    Read and answer more invasive lobular carcinoma questions.  Also, don't forget to check out our Invasive Lobular Carcinoma page.